Do intravenous bisphosphonates have advantages over the pill form?

Infused forms of bisphosphonates don't cause stomach upset. And it may be easier for some women to schedule a quarterly or yearly infusion than to remember to take a weekly or monthly pill.

But, these drugs can cause mild flu-like symptoms in some people. You can lessen the effect by taking acetaminophen (Tylenol, others) before and after the infusion.

Two infusion medications — those that are injected directly into your vein — have been approved for osteoporosis treatment:

  • Ibandronate (Boniva), infused once every three months
  • Zoledronic acid (Reclast), infused once a year

Can bisphosphonates hurt your bones?

Long-term bisphosphonate therapy has been linked to a rare problem in which the upper thighbone cracks and may break. This injury, known as atypical femoral fracture, can cause pain in the thigh or groin that begins subtly and may gradually worsen.

Bisphosphonates can also cause osteonecrosis of the jaw, a rare condition in which a section of jawbone is slow to heal or fails to heal, typically after a tooth is pulled. This occurs more commonly in people with cancer that involves the bone — who take much larger doses of a bisphonate than typically are used for osteoporosis.

How long should you take a bisphosphonate for osteoporosis treatment?

There's some uncertainty about how long to take bisphosphonates because of a lack of long-term studies. Bisphosphonates have been shown to be safe and effective for up to 10 years of treatment, depending on the medication.

However, even if you stop taking the medication, its positive effects can persist. That's because after taking a bisphosphonate for a period of time, the medicine remains in your bone.

Because of this lingering effect, most experts believe it's reasonable for people who are doing well during treatment — those who have not broken any bones and are maintaining bone density — to consider taking a holiday from their bisphosphonate after taking it for five years. But if you're at very high risk of fractures or you have very low hipbone density, taking a break from your osteoporosis medication may not be a good idea.

What happens if you break a bone while taking an osteoporosis medication?

Osteoporosis medications lower the chance of fracture, but they don't eliminate all risk of breaking a bone. If you have a fracture while on treatment, your doctor will reassess you to check for other problems that may have contributed to the broken bone.

Depending on the outcome of that assessment, you may be a candidate to switch to a more aggressive bone-building therapy such as teriparatide. Another option might be to switch to a newer type of osteoporosis drug called denosumab.

Can medication alone successfully treat osteoporosis?

Don't rely entirely on medication as the only treatment for your osteoporosis. These practices also are important:

  • Exercise. Weight-bearing physical activity and exercises that improve balance and posture can strengthen bones and reduce the chance of a fracture. The more active and fit you are as you age, the less likely you are to fall and break a bone.
  • Good nutrition. Eat a healthy diet and make certain that you're getting enough calcium and vitamin D.
  • Quit smoking. Smoking cigarettes speeds up bone loss.
  • Limit alcohol. If you choose to drink alcohol, do so in moderation. For healthy women, that means up to one drink a day.
July 29, 2017 See more In-depth